What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 28, 11:56 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 28, 11:56 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1256 PM EDT Fri Jul 28 2023
.SYNOPSIS...
Mid-upper level ridging building toward the area through today
increases the heat and humidity. A cold front pushes through
Saturday night. Cooler with high pressure early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1252 PM Friday...
Key Points:
* Very muggy tonight.
* Heat Advisory/warning remain in effect until 9 PM this evening.
* Marginal risk for excessive rainfall persists thru tonight.
* Marginal risk for severe thunderstorms persists thru tonight.
* Slight risk for excessive rainfall for Saturday.
* Slight risk for severe thunderstorms for Saturday.
A hot temperatures and ample low level moisture could trigger
additional convection over our CWA this afternoon and evening.
Radar shows a convective line across OH moving east into our
area. This activity was not depicted well by any models.
Another round of convection, perhaps better organized, is
possible shortly after midnight as an H500 shortwave crosses our
area. These storms could produce very heavy downpours, localized
flooding and strong gusty winds.
On Saturday, a cold front approaches from the north enhancing
showers and storms as it drops slowly south across our area. Models
show strong BL convergence within SBCAPE values exceeding 3,000 J/Kg
under an environment of low deep layered shear. PWATs around 2.2
inches ahead of the front will likely enhance rainfall rates. The
area is under a Slight risk for severe thunderstorms and a slight
risk for excessive rainfall through Saturday evening.
Saturday will be another hot day with many locations reaching triple
digit heat indices. It will continue to feel very muggy with
dewpoints forecast to reach the upper 70's in the lowlands. Some
localized spots will see as high as 108 heat index values even with
some cloud coverage. Therefore, will continue to advertise the Heat
Advisory for Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 340 AM Friday...
Key Points:
* Hot Saturday with strong afternoon and evening
thunderstorms possible.
* Slight risk for excessive rainfall for the region Saturday.
* Also on Saturday, a Slight risk for severe thunderstorms
southeast of an Elkins to Charleston line; elsewhere, a
Marginal risk.
Hot conditions will be followed by a strong cold front which brings
another round of showers and thunderstorms late Saturday morning
through early Saturday night. An upper level trough over the
northeastern states pushes a surface low and associated front
over Ohio to the mountains. There is some uncertainty on the
timing of the front, so held off on issuing a heat advisory for
now. Much of the area may need a heat advisory for Saturday as a
thermal ridge precedes the approaching front.
A few thunderstorms may reach severe levels during the
afternoon and evening hours as a strong shortwave travels from
over Ohio to the Appalachian Mountains during peak heating.
There is still some uncertainty with the dynamics on this next
storm system. The latest updates from the Storm Prediction
Center introduced a Slight risk on Saturday southeast of an
Elkins to Charleston line. The main threat will be from wind;
however, hail and locally heavy rainfall will be possible.
The front crosses the mountains Saturday night with a stable air
mass allowing patchy fog to develop early Sunday morning. The
upper level trough that moved the front through on Saturday will
still be along the east coast. Weak upper waves will move
through the flow aloft which will support a few showers and
thunderstorms Sunday afternoon and evening. Temperatures on
Sunday max out in the lower to mid 80s which offers a break from
the heat wave.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1220 PM Friday...
A surface high pressure system will build over the area on
Monday and remain through mid week. The flow aloft will remain
out of the northwest. This will allow for mostly dry weather
with warm afternoons and cool nights.
Models show a cold front approaching the area from the northwest
Thursday night or Friday. This will allow for a chance of
showers and thunderstorms, but models do differ on the timing of
this front and the associated precipitation.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1252 PM Friday...
VFR conditions will quickly deteriorate as a convective line
moves across the Middle Ohio valley into WV this afternoon into
the evening. Strong to severe thunderstorms are likely to
produce damaging winds, hail and very heavy downpours. An
isolated tornado can not be ruled out. Expect brief periods of
IFR/LIFR conditions along thunderstorms.
Behind the aforementioned line of convection, MVFR ceilings
could materialize into the evening hours. There could be periods
of VFR conditions overnight. However, models suggest an H500
shortwave moving into our territory late overnight into Saturday
morning perhaps bringing another convective complex to the area.
Southwest winds at 10 knots or less will prevail, becoming gusty
near storms. Winds will turn light from the south later tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: TAFs may need to be amended for direct
thunderstorm hits this afternoon. Periods of post rain dense
fog could develop overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
EDT 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
Localized brief IFR conditions possible in showers and thunderstorms
Saturday afternoon and night. IFR possible in fog Sunday night
and Monday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 9 PM EDT this evening for WVZ005>011-
013>020-024>034-039-040.
Excessive Heat Warning until 9 PM EDT this evening for
WVZ005>009-013>019-025-026.
OH...Heat Advisory until 9 PM EDT this evening for OHZ066-067-075-
076-083>087.
Excessive Heat Warning until 9 PM EDT this evening for
OHZ085>087.
KY...Heat Advisory until 9 PM EDT this evening for KYZ101>103-105.
Excessive Heat Warning until 9 PM EDT this evening for KYZ103.
VA...Heat Advisory until 9 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...RPY/ARJ
NEAR TERM...ARJ
SHORT TERM...KH
LONG TERM...RPY
AVIATION...ARJHazardous weather outlook, Jul 28, 5:56 AM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
656 AM EDT Fri Jul 28 2023
WVZ515>526-291100-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
656 AM EDT Fri Jul 28 2023
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Showers and storms this afternoon and evening will contain heavy
downpours. Localized water issues could occur if repetitive storms
occur over the same location.
In addition, there is a marginal risk for severe storms today, with
damaging winds the primary risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of showers and storms with heavy downpours this weekend
could lead to localized water issues. In addition, there is a
slight risk for severe storms on Saturday, with damaging winds the
primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-102-105-OHZ066-067-075-076-083-084-WVZ010-011-020-028>032-039-
040-291100-
Greenup-Carter-Lawrence KY-Perry-Morgan-Athens-Washington-Jackson OH-
Vinton-Pleasants-Tyler-Doddridge-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-
656 AM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central and
northern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Showers and storms this afternoon and evening will contain heavy
downpours. Localized water issues could occur if repetitive storms
occur over the same location.
In addition, there is a marginal risk for severe storms today, with
damaging winds the primary risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of showers and storms with heavy downpours this weekend
could lead to localized water issues. In addition, there is a
marginal risk for severe storms on Saturday, with damaging winds the
primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024-027-033-034-291100-
Dickenson-Buchanan-Mingo-Clay-McDowell-Wyoming-
656 AM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central and southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Showers and storms this afternoon and evening will contain heavy
downpours. Localized water issues could occur if repetitive storms
occur over the same location.
In addition, there is a marginal risk for severe storms today, with
damaging winds the primary risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of showers and storms with heavy downpours this weekend
could lead to localized water issues. In addition, there is a
slight risk for severe storms on Saturday, with damaging winds the
primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ103-OHZ085>087-WVZ005>009-013>019-025-026-291100-
Boyd-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Logan-Boone-
656 AM EDT Fri Jul 28 2023
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern, southern and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Showers and storms this afternoon and evening will contain heavy
downpours. Localized water issues could occur if repetitive storms
occur over the same location.
In addition, there is a marginal risk for severe storms today, with
damaging winds the primary risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of showers and storms with heavy downpours this weekend
could lead to localized water issues. In addition, there is a
marginal risk for severe storms on Saturday, with damaging winds the
primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 28, 12:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
110 PM EDT Fri Jul 28 2023
KYZ101-102-OHZ083-084-281745-
Greenup KY-Carter KY-Jackson OH-Vinton OH-
110 PM EDT Fri Jul 28 2023
...Strong thunderstorms will impact portions of Greenup, northwestern
Carter, Jackson and Vinton Counties through 145 PM EDT...
At 109 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingston to 6 miles west of Vanceburg.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portsmouth, Jackson, Wellston, Mcarthur, Oak Hill, Lake Hope State
Park, Wheelersburg, Greenup, Gesling, Greenbo Lake, Load, Sciotodale,
Letitia, Franklin Furnace, Carter, South Shore, Hamden, Coalton,
Zaleski, and Brushart.
Those attending the Vinton County Fair are in the path of these
storms and should prepare for strong winds and lightning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3859 8307 3873 8303 3875 8288 3886 8276
3894 8275 3895 8280 3897 8281 3937 8275
3937 8252 3940 8251 3939 8229 3929 8229
3885 8261 3885 8276 3874 8287 3861 8285
3857 8281 3834 8297 3841 8323
TIME...MOT...LOC 1709Z 281DEG 27KT 3946 8281 3856 8344
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABESpecial weather statement, Jul 28, 12:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Fri Jul 28 2023
KYZ102-281800-
Carter KY-
114 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of Carter County
through 200 PM EDT...
At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Muses Mills, or 13 miles north of Morehead, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Grahn, Soldier, Globe, and Hitchins.
This includes Interstate 64 in Kentucky between mile markers 149 and
177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Grayson Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
LAT...LON 3833 8332 3833 8327 3834 8323 3842 8324
3843 8322 3837 8284 3818 8292 3817 8294
3818 8299 3820 8301 3820 8304 3818 8305
3823 8309 3827 8317 3823 8322 3819 8323
3819 8326 3822 8329 3821 8330 3831 8334
TIME...MOT...LOC 1713Z 281DEG 33KT 3839 8348
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABESpecial weather statement, Jul 28, 12:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
118 PM EDT Fri Jul 28 2023
OHZ076-WVZ009-010-281800-
Washington OH-Wood WV-Pleasants WV-
118 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of central Washington,
central Pleasants and north central Wood Counties through 200 PM
EDT...
At 118 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marietta, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta, St. Marys, Vienna, Williamstown, Belmont, Boaz, Newport,
Lowell, Lower Salem, Willow Island, and Devola.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 182 and 186.
Interstate 77 in Ohio between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3958 8126 3958 8116 3938 8109 3932 8158
3953 8164 3960 8139 3960 8136 3959 8135
3959 8128 3961 8128 3961 8127
TIME...MOT...LOC 1718Z 256DEG 16KT 3947 8153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ABESpecial weather statement, Jul 28, 12:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
125 PM EDT Fri Jul 28 2023
OHZ066-075-281800-
Athens OH-Perry OH-
125 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of Perry and
northwestern Athens Counties through 200 PM EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hide-A-Way Hills, or near Logan, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nelsonville, New Lexington, Glouster, Somerset, Shawnee, Perry State
Forest, Thornport, Harbor Hills, Crooksville, Chauncey, Thornville,
Junction City, New Straitsville, Corning, Buchtel, Jacksonville,
Murray City, Trimble, Glenford, and Hemlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3991 8217 3982 8217 3981 8207 3973 8208
3972 8203 3949 8205 3946 8203 3938 8203
3939 8229 3947 8228 3947 8217 3955 8216
3956 8226 3959 8226 3960 8238 3974 8236
3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1725Z 254DEG 39KT 3963 8246
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABESpecial weather statement, Jul 28, 12:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
144 PM EDT Fri Jul 28 2023
KYZ101>103-105-OHZ087-281815-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Lawrence OH-
144 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of Boyd, Greenup,
northern Lawrence, Carter and western Lawrence Counties through 215
PM EDT...
At 143 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gesling, or near Carter Caves State Park, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashland, Portsmouth, Ironton, Grayson, Louisa, Coal Grove, Olive
Hill, Cannonsburg, Lake Vesuvius, Grayson Lake State Park, Yatesville
Lake State Park, Carter Caves State Park, Catlettsburg, Greenup, Fort
Gay, Coalton, Denton, Burnaugh, Gesling, and Greenbo Lake.
This includes Interstate 64 in Kentucky between mile markers 159 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3873 8299 3875 8288 3861 8285 3857 8281
3860 8274 3868 8276 3868 8270 3879 8265
3878 8257 3839 8260 3826 8257 3824 8261
3818 8261 3817 8264 3808 8258 3820 8301
3819 8306 3827 8317 3825 8321
TIME...MOT...LOC 1743Z 292DEG 33KT 3840 8304
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ABESpecial weather statement, Jul 28, 12:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
151 PM EDT Fri Jul 28 2023
OHZ066-067-075-076-083>087-WVZ007-281830-
Washington OH-Jackson OH-Athens OH-Meigs OH-Morgan OH-Gallia OH-
Lawrence OH-Perry OH-Vinton OH-Mason WV-
151 PM EDT Fri Jul 28 2023
...Strong thunderstorms will impact portions of Meigs, southeastern
Perry, Gallia, western Washington, southeastern Jackson, Morgan,
eastern Vinton, Athens, north central Lawrence and northwestern Mason
Counties through 230 PM EDT...
At 150 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nelsonville to South Webster. Movement was
east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Jackson, Wellston, Nelsonville, Point Pleasant, Gallipolis,
Pomeroy, Glouster, McConnelsville, Mcarthur, Oak Hill, Beverly, Rio
Grande, Albany, Shawnee, Coolville, Rutland, Chesterhill, Lake Hope
State Park, and New Haven.
This includes Interstate 77 in Ohio between mile markers 14 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3977 8207 3975 8164 3967 8164 3966 8159
3959 8158 3958 8148 3964 8147 3963 8143
3870 8215 3872 8270 3875 8266 3885 8265
3887 8276 3939 8239 3939 8229 3947 8228
3947 8217 3955 8216 3956 8226 3979 8210
TIME...MOT...LOC 1750Z 267DEG 47KT 3940 8219 3880 8274
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABE